North Carolina, 2019

Damaging Winds in North Carolina, May 12, 2019

May 12, 2019 · NWS ILM · 2 events in 1 county or zone

An approaching cold front produced strong storms along the coast of North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

An approaching cold front produced strong storms along the coast of North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 12, 2:04 PM EST, 18 minutes earlier.

Area forecast discussion, May 12, 2:04 PM EST, 18 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
304 PM EDT Sun May 12 2019

.SYNOPSIS...
A few strong thunderstorms remain possible late today and
tonight ahead of a cold front. The front will slip offshore
Monday night, with fair and seasonable weather through mid week.
A cold front will approach the coast late this upcoming week.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
As of 300 PM Sunday...Low-level stability from rain-cooled air has
snubbed deep convection from becoming severe so far today, with
solid rainfall offerings for several rain buckets across the area.
The primary impulse aloft will bring a final possible strong round
of TSTMS from 5pm-10pm from SW to NE. Appears enough heating will
allow isolated severe storms, favored near or inland from the coast
where an axis of higher D-CAPES reside, remnants of Bermuda ridge
dryness. Wet-microburst and straight-line wind damage from TSTM gusts
the mostly likely threats during evening in addition to lightning.

Mid level dryness will deepen downward tonight, beginning a shut down
in deep convection and pcpn in general as a drying trend ensues.
Aside from an isolated shower Monday, relatively tranquil and fair
weather in comparison. Monday, warm, because of downslope flow and
partial sunshine, still out ahead of the approaching cold front,
slated to cross the coast Monday evening.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
As of 300 PM Sunday...Very tranquil conditions for the short term period
under a northwest flow aloft and surface high pressure building in
from the northwest. No pops in the forecast and expect even clouds
to be very limited other than a few stray cirrus. Temperatures drop
down considerably especially overnight lows down into the lower 50s
in places Wednesday morning and highs in the lower to middle
70s.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 300 PM Sunday...The northwest flow aloft will continue for
several more days through the end of the week with dry
conditions continuing. Interesting to note there is an elongated
area of what appears to be low level deformation from low
pressure pushing down the east coast while Bermuda High pressure
which sets up late generates an area of qpf mostly offshore.
This is the first time I have really seen this but with water
temperatures still on the cooler side forcing has to be very
potent for activity to form in these areas so although
interesting I kinda of ignored it. The cooler temperatures early
on warm up considerably and some highs late in the period may
approach

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
As of 18Z...Thunderstorms are expected to develop again after
18 utc, as an upper trough and a cold front slowly moves into
the Carolinas. Thunderstorm coverage is expected to increase
with the possibility of damaging gust late this afternoon and
evening. VFR conditions expected away from thunderstorms and
MVFR/IFR in and near thunderstorms mainly through 02 UTC.

Extended Outlook...VFR Tuesday through Friday as high pressure
dominates the weather.

&&

.MARINE...

Roughening waters will keep an 'Advisory' flag
flying for the NC waters overnight into early Monday for frequent 25
kt gusts, this ahead of a slow approaching cold front. Winds and
seas will certainly be higher in and near TSTMs. For the ocean
spectrum southerly wave energy the big player, with 3-6 foot waves
running in 6-7 second wave periods. Not until very early Tuesday do
we see N wind-waves following the frontal passage Monday night.
Strong to severe TSTMs will be possible on the waters tonight
between 6pm-midnight, after which, a diminishing trend is expected.
The storms tonight best avoided as this system has a history of
plentiful lightning, dangerous.

Expect a northwest offshore flow the first day or two of
the forecast then a transition to a somewhat unorganized and poorly
forced flow before a bonafide return flow develops late in the
forecast period. Forcing is limited and wind speeds will be 10-15
knots at best. The forecast for significant seas has really dropped
with this cycle moreso when the wind direction is in transition.
Overall expect 1-3 feet.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory until noon EDT Monday for AMZ250-252.

&&

SYNOPSIS...SHK
NEAR TERM...MJC
SHORT TERM...SHK
LONG TERM...SHK
AVIATION...DCH/MJC
MARINE...
Hazardous weather outlook, May 12, 2:17 PM EST, 5 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
317 PM EDT Sun May 12 2019

AMZ250-252-131930-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
317 PM EDT Sun May 12 2019

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EDT MONDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Isolated Strong to possibly Severe thunderstorms this afternoon thru
tonight. Damaging wind gusts is the primary concern.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

AMZ254-256-131930-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
317 PM EDT Sun May 12 2019

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Isolated Strong to possibly Severe thunderstorms this afternoon thru
tonight. Damaging wind gusts is the primary concern.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ106-108-110-SCZ054-056-131930-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
317 PM EDT Sun May 12 2019

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Isolated Strong to possibly Severe thunderstorms this afternoon thru
tonight. Damaging wind gusts and hail are the primary concerns.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
131930-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
317 PM EDT Sun May 12 2019

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Isolated Strong to possibly Severe thunderstorms this afternoon thru
tonight. Damaging wind gusts and hail are the primary concerns.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

8

In the hours before

Special weather statement, May 12, 11:32 AM EST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Wilmington NC
1232 PM EDT Sun May 12 2019

SCZ055-056-121730-
Coastal Georgetown SC-Inland Georgetown SC-
1232 PM EDT Sun May 12 2019

...SPECIAL WEATHER STATEMENT FOR CENTRAL GEORGETOWN COUNTY UNTIL 130
PM EDT...

At 1227 PM EDT, Doppler radar was tracking a strong thunderstorm near
North Santee, or 7 miles southwest of Georgetown, moving northeast at
45 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Georgetown, DeBordieu Colony, Pawleys Island, Murrells Inlet,
Jackson, Sampit, North Santee, Graves, Litchfield Beach, Georgetown
Memorial Hospital and Waccamaw Community Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3321 7943 3322 7946 3324 7946 3323 7947
      3333 7954 3358 7910 3357 7910 3357 7903
      3355 7901 3354 7902 3349 7908 3339 7915
      3327 7918 3318 7940
TIME...MOT...LOC 1627Z 240DEG 38KT 3329 7940

SHK
Special weather statement, May 12, 12:40 PM EST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Wilmington NC
140 PM EDT Sun May 12 2019

NCZ109-110-SCZ054>056-058-121845-
Inland Brunswick NC-Coastal Brunswick NC-Coastal Georgetown SC-
Coastal Horry SC-Inland Georgetown SC-Central Horry SC-
140 PM EDT Sun May 12 2019

...SPECIAL WEATHER STATEMENT...

At 139 PM EDT, Doppler radar was tracking an area of strong
thunderstorms near DeBordieu Colony, moving northeast at 35 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Myrtle Beach, North Myrtle Beach, Georgetown, DeBordieu Colony,
Surfside Beach, Sunset Beach, Ocean Isle Beach, Pawleys Island,
Myrtle Beach Airport, Little River, Yawkey South Island, Murrells
Inlet, Winyah Bay Entrance, Socastee, Red Hill, Garden City, North
Myrtle Beach Airport, Cherry Grove Inlet, Little River Entrance and
Iredell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3335 7959 3396 7882 3395 7865 3397 7862
      3401 7864 3403 7858 3389 7841 3380 7871
      3374 7882 3363 7894 3344 7912 3327 7918
      3320 7917 3313 7924
TIME...MOT...LOC 1739Z 227DEG 53KT 3343 7920

SHK
Special weather statement, May 12, 1:03 PM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Wilmington NC
203 PM EDT Sun May 12 2019

NCZ096-099-121900-
Columbus NC-Bladen NC-
203 PM EDT Sun May 12 2019

...SPECIAL WEATHER STATEMENT...

At 203 PM EDT, Doppler radar was tracking a strong thunderstorm near
Elkton, or 8 miles north of Whiteville, moving northeast at 35 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Whiteville, Elizabethtown, Carvers, Lisbon, Abbottsburg, Lagoon,
Elkton, Emerson, Clarkton, White Lake and Bladen County Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3481 7846 3477 7843 3475 7839 3473 7839
      3472 7838 3470 7837 3469 7835 3467 7832
      3465 7832 3464 7831 3463 7832 3461 7831
      3458 7826 3455 7826 3454 7827 3453 7827
      3433 7868 3447 7882 3483 7847
TIME...MOT...LOC 1803Z 226DEG 49KT 3446 7869

SHK
Special weather statement, May 12, 1:32 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Wilmington NC
232 PM EDT Sun May 12 2019

NCZ105-107-109-121915-
Inland New Hanover NC-Inland Brunswick NC-Inland Pender NC-
232 PM EDT Sun May 12 2019

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN NEW HANOVER...PENDER
AND NORTHEASTERN BRUNSWICK COUNTIES UNTIL 315 PM EDT...

At 232 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Wards Corner, or 13 miles southwest of Wallace,
moving northeast at 45 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Leland, Burgaw, Northwest, Penderlea, Point Caswell, Maple Hill, Long
Creek, Ashton, Rocky Point, Currie, Wards Corner, Castle Hayne, The
Borough, Phoenix, White Stocking, Murray Town, Wrightsboro, Rooks,
Montague and Malpass Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3414 7822 3424 7824 3436 7816 3435 7820
      3440 7825 3446 7818 3450 7825 3454 7827
      3468 7816 3473 7810 3473 7801 3471 7798
      3472 7768 3448 7758
TIME...MOT...LOC 1832Z 245DEG 39KT 3460 7817

SCALORA
Special weather statement, May 12, 2:12 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Wilmington NC
312 PM EDT Sun May 12 2019

NCZ105>107-122000-
Inland New Hanover NC-Coastal Pender NC-Inland Pender NC-
312 PM EDT Sun May 12 2019

...SPECIAL WEATHER STATEMENT FOR NORTHERN NEW HANOVER AND PENDER
COUNTIES UNTIL 400 PM EDT...

At 311 PM EDT, Doppler radar was tracking a strong thunderstorm near
Scotts Hill, or 7 miles northwest of Rich Inlet, moving northeast at
40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Burgaw, Surf City, Hampstead, Topsail Beach, Maple Hill, Long Creek,
Hightsville, Cape Fear Community College North Campus, Ashton,
Wilmington International Airport, Rocky Point, Murrayville, Castle
Hayne, Scotts Hill, Woodside, White Stocking, Murray Town,
Wrightsboro, Montague and Topsail.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3433 7768 3431 7775 3431 7776 3430 7778
      3424 7797 3425 7797 3428 7800 3428 7801
      3430 7802 3432 7801 3432 7803 3433 7803
      3433 7805 3438 7809 3472 7795 3472 7768
      3448 7758 3446 7754 3444 7752
TIME...MOT...LOC 1911Z 241DEG 36KT 3438 7780

SCALORA
Special weather statement, May 12, 2:18 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Wilmington NC
318 PM EDT Sun May 12 2019

NCZ108-110-121945-
Coastal New Hanover NC-Coastal Brunswick NC-
318 PM EDT Sun May 12 2019

...SPECIAL WEATHER STATEMENT FOR SOUTH CENTRAL NEW HANOVER AND
SOUTHEASTERN BRUNSWICK COUNTIES UNTIL 345 PM EDT...

At 318 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fort Fisher, or near Kure Beach, moving northeast at 45 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Carolina Beach, Kure Beach, Bald Head Island, Snows Cut, South
Masonboro Island, Southport, Fort Fisher, Sea Breeze, Myrtle Grove
and Dosher Memorial Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3409 7787 3397 7791 3391 7795 3384 7796
      3386 7801 3388 7801 3388 7802 3389 7802
      3390 7805 3396 7808 3395 7805 3405 7798
      3415 7784
TIME...MOT...LOC 1918Z 240DEG 40KT 3394 7795

21

The radar

The Wilmington radar (KLTX), 77 km away, was scanning. The volume nearest the first event began at 19:20 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pender

When
May 12, 2:22 PM EST to 2:24 PM EST
Where
Pender County, Burgaw
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
34.550, -77.930

There were multiple metal roofs blown off which led to power line damage. Large industrial sized drain pipes were also blown across Wallace Street in Burgaw.

Thunderstorm Wind, Pender

When
May 12, 2:25 PM EST to 2:27 PM EST
Where
Pender County, 2 mi WNW of Burgaw
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
34.561, -77.963

The public reported trees down with damage to power lines in Burgaw.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2019Every state in 2019This day in weather historyWarnings in North Carolina, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 830592, 830590.